I had a medical abortion after taking the progesterone only pill

I recently started taking the progesterone only pill. A few days into taking it I was getting bad mood swings, was becoming really short tempered with my children and generally felt depressed and tearful so after 13 days I stopped taking it.

We had only had sex once three days after starting the pill.

On day 20 of my cycle I started to feel like I had thrush so I took a pregnancy test.

It was positive.

We already have two children the youngest being 11 months, I would not be able to look after another due to an inability to cope at times with two, which were planned.

We decided termination was the only option

As painful as it was we decided that a termination was the only option.

To make matters worse it was 10 days from finding out about the pregnancy to proceeding with the medical abortion.

Another horrible discovery was even though I should have only been just under 4 weeks the scan showed I was 6 and a half weeks, something I still don't understand.

I took the 1st pill and went back to the clinic 6 hours later to get the 2nd treatment which was 4 buccal tablets that dissolved on my gums.

Prior to this I took co-codamol and ibuprofen an hour before.

45 minutes after the 2nd treatment I vomited which was on the way home. The shivers and nausea had stopped, by the time I got home I had started to bleed.

2½ hours later I passed a big clot of blood. I thought that was it but 3 hours later I started to get what I can only describe as contractions in my lower back. I then rushed to the toilet and passed several more big clots.

The contractions continued after this but gradually subsided. All the while I took painkillers, so the pain was not a problem.

Passing the clots was the worst part for me. The fact we took steps to find a more permanent form of contraception and ended up in this situation saddens me.

I still do not understand how I could have been 7 weeks pregnant and not have even missed a period.

I feel relieved yet very sad

This is a situation I never want to be in again. I feel relieved yet very sad. If my children had been older we would have kept the baby. It is only the day after so time will tell how I will feel later on.

I wanted to post to reassure others and to take analgesia, it really does help.

This story was sent in on 06/01/2012 and it's been viewed 1,019 times.

Editor's comment

No contraception is 100% safe and the progesterone only pill is a little less reliable than the combined pill. It is also best to start taking it on the first day of your period, and if you start it when you are not bleeding you should use extra precautions.

I hope that you are able to get your contraception sorted out, and perhaps a log acting contraception might suit you better.

If you would like post-abortion support please contact a centre in your area.

Other similar/related stories…

My medical abortion at Women's Health Clinic RVI Newcastle

My contraception had failed…

Previous

A medical abortion

Next

Help & support is available

If you're struggling through a situation like that described above, or have been affected by similar issues in the past, no matter how long ago, help is available.

You can get free, sensitive & confidential help at a centre near you. Use these links for:

Got a story to tell?

Relating your story to other people can be difficult but can be very rewarding.

If you'd like to tell other readers, possibly facing the same problems you did, about your experiences please click the button to:

Tell your story →